Common acne medications like Accutane or Roaccutane may double the risk of eye infections, a new study reveals.
Researchers from Tel Aviv University found that people taking these popular prescription pills are at an increased risk of developing infections like conjunctivitis or sties.
The latest findings not only confirm what doctors have long speculated that acne itself can increase the risk of eye problems, but that patients who took oral medications doubled their risk of developing eye infections compared to acne sufferers who did not.
"Acne itself can increase the risk of ocular diseases," Dr. Gabriel Chodick of TAU's School of Public Health at the Sackler Faculty of Medicine explained in a statement. "There is a greater tendency towards inflammation, and sometimes this leads to irritation."
The study, published in the Archives of Dermatology, examined records of almost 15,000 Israeli adolescents who were divided into three groups: those who were acne-free, those who had acne but did not take oral medication and those who had acne and her on prescription medications like Accutane or Roaccutane.
Researchers revealed that out of all the participants, 1,791 people had developed inflammatory ocular diseases, including 991 in the medicated group, 446 in the acne group, and 354 in the acne-free group.
The most common eye infection among participants was conjunctivitis or “pink eye”, and 4 percent of patients who were on acne medication contracted pink eye, compared to 2 percent for the normal population.
"A very common side effect of Accutane and Roaccutane is dryness of skin and lips, so it's only natural that these medications would also effect the lubrication of the eyelids — specifically the oil glands along the rim of the eyelid," explained Chodick.
Researchers said that tears are important to the health of eyes because they lubricate the surface and wash away debris like bacteria and viruses that can rest on the eye or its lid. Researchers warned that infections of the gland can lead to sties and other more severe forms of bacterial infections that can swell up the entire eyelid.
A previous study, published in the journal Clinical and Experimental Optometry, found that irritation and eye rubbing can also lead to structural eye problems such as keratoconus, a degeneration of the cornea.
Researchers said that patients should be aware of some of the side effects that come with acne prescription pills, and recommends that patients on oral acne medication use artificial tears, or eye drops, to keep the eyes lubricated.
Published by Medicaldaily.com